Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 6, NWS Twin Cities, MN

May 8, 2023Pepin County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at May 8, 2023, 7:04 PM CDT for Pepin County, Pierce County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2023, 7:04 PM CDT (00:04 UTC)
Expired
May 8, 2023, 7:45 PM CDT
In force
41 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Pepin County, WI, Pierce County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WUUS53 KMPX 090004
SVRMPX
WIC091-093-090045-
/O.NEW.KMPX.SV.W.0006.230509T0004Z-230509T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Mon May 8 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pepin County in west central Wisconsin...
  Southeastern Pierce County in west central Wisconsin...

* Until 745 PM CDT.

* At 704 PM CDT, a severe thunderstorm was located near Plum City, or
  13 miles east of Red Wing, moving south at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Stockholm and Pepin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4442 9212 4445 9223 4450 9231 4452 9230
      4461 9237 4463 9218 4441 9208
TIME...MOT...LOC 0004Z 345DEG 15KT 4458 9228 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PEM
2 follow-up statements
811 
WWUS53 KMPX 090025
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 PM CDT Mon May 8 2023

WIC091-093-090045-
/O.CON.KMPX.SV.W.0006.000000T0000Z-230509T0045Z/
Pepin WI-Pierce WI-
725 PM CDT Mon May 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN PEPIN AND SOUTHEASTERN PIERCE COUNTIES...

At 724 PM CDT, a severe thunderstorm was located over Stockholm, or
14 miles northwest of Wabasha, moving south at 15 mph.

HAZARD...Half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pepin and Stockholm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4457 9234 4459 9216 4441 9208 4442 9212
      4445 9223 4450 9231 4452 9230
TIME...MOT...LOC 0024Z 344DEG 12KT 4452 9225 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

PEM
051 
WWUS53 KMPX 090035
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
735 PM CDT Mon May 8 2023

WIC091-093-090045-
/O.EXP.KMPX.SV.W.0006.000000T0000Z-230509T0045Z/
Pepin WI-Pierce WI-
735 PM CDT Mon May 8 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PEPIN AND
SOUTHEASTERN PIERCE COUNTIES WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4457 9234 4459 9216 4441 9208 4442 9212
      4445 9223 4450 9231 4452 9230
TIME...MOT...LOC 0035Z 345DEG 15KT 4448 9224 

$$

NDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:56 PM CDT, 8 minutes earlier.

Area forecast discussion, May 8, 6:56 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Mon May 8 2023

.UPDATE...
Issued at 645 PM CDT Mon May 8 2023

Updated to include 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Monday)
Issued at 228 PM CDT Mon May 8 2023

Key Messages:

- Scattered showers and storms this afternoon and evening, mainly in
southern Minnesota. A few severe storms are possible, with the
primary threat being hail and a chance for a tornado or two favoring
southeastern Minnesota.

- Unsettled pattern with diurnal convection through Wednesday, with
a more organized system looking to arrive later in the week and into
the weekend.

Discussion...
Early afternoon satellite imagery shows a steadily growing cumulus
field over southwestern Minnesota with a few showers forming in
southeastern South Dakota, which will eventually evolve to become our
chance for showers and storms over the next several hours. There are
also a few bubbling cumulus clouds near New Richmond WI which a few
CAMs are highlighting as potential for a few more storms within the
next few hours. The 12z HREF Ensemble mean CAPE at 20z is around
1000-1250 J/KG in southeastern Minnesota and western Wisconsin which
is near what we currently are based on SPC Mesoanalysis data, and the
question becomes do we have the forcing to produce convection over
the next few hours. For now, this forecaster remains more concerned
with the threat coming out of South Dakota, with healthy 8-8.5 C/KM
lapse rates for much of southwestern to central Minnesota where we
have seen clearing throughout the day ahead of the growing cumulus
field. Forcing arrives via a weak shortwave ahead of a positively
tilted large-scale trough, which would further support the idea of
elevated primarily-hail producing convection. Severe hail remains a
possibility given the steep lapse rates, and can be considered the
primary threat from any storms that do end up developing, with the
tornado threat focused more towards the southeastern portion of the
state and into NWS La Crosse's coverage area. LCL heights within
this zone of potential convection are 1500m or higher, further
reinforcing the elevated hail threat as the primary concern.

A few CAMs continue to produce spotty showers and storms overnight
but as we lose our heating, it is likely our instability decreases
to the point where it will take stronger forcing than looks probable
to force anything severe. Tuesday and Wednesday look to be rough
repeats of today with weak surface flow, southwesterly flow aloft,
and enough clearing to build some instability to force diurnal
convection. Coverage will continue to be spotty and not widespread
due to the nature of the flow and limited forcing that is available.
As we head closer to late Thursday and towards the weekend, our next
synoptic scale system forming over eastern Colorado will begin
moving towards the northern plains. Depending on your pick of
deterministic synoptic scale model, the track of this low is still
varying and could result in dramatically differing forecast
scenarios for us. We could end up in the vicinity of the warm front,
with persistent showers and storms along the front that stretches
for a good period this weekend, or we could end up in the area south
of the front if the system tracks further west/north and end up
seeing stronger but more sporadic convection within the warming area
south of the front. Given there are still several possible
scenarios, we can avoid speculating further until we have some
better details to share.

Temperature wise, our trend of near to above normal temperatures
looks to continue throughout the period with more 70s than otherwise
for highs, and lows generally in the 50s with a lack of significant
clearing any given night. We will also have a chance to see a repeat
of the fog from last night over portions of central Minnesota again
tonight and tomorrow night with weak winds and lingering moisture.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 645 PM CDT Mon May 8 2023

Isolated convection is occurring in W WI near KRNH and S MN between
KRWF and KMKT. MKT should see convection move through early in the
period before drying out. MVFR to IFR cigs should develop across W WI
and S MN sites. A return to VFR skies is expected in the late morning.
Winds will be shifting due to a cool front moving through, with
northwesterly winds in western Minnesota becoming southeasterly ahead
of the front in western WI.

KMSP...Kept fog out of TAF, but would expect MVFR cig development
prior to sunrise Tuesday AM. There is an PROB30 for potential
thunderstorms Tuesday PM (21Z-00z or 4-7pm).

/OUTLOOK FOR KMSP/
WED...VFR. Wind S to SE 5-10kts.
THU...VFR, chc MVFR/-RA. Wind SE 10-15kts.
FRI...VFR/MVFR, RA likely after noon. Wind S to SE 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...TDH
AVIATION...BPH
Hazardous weather outlook, May 8, 2:39 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
239 PM CDT Mon May 8 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
239 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms can be expected this
afternoon through tonight. A few severe storms are possible in
southern Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms can be expected Tuesday
through Saturday. The threat for severe weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is possible but not currently expected,
mainly this afternoon and evening in southern Minnesota.

In the hours before

Special weather statement, May 8, 5:31 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
531 PM CDT Mon May 8 2023

WIZ023-025-082300-
St. Croix WI-Dunn WI-
531 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern Dunn
and southeastern St. Croix Counties through 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwin, or 13 miles northeast of River Falls, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Woodville.

This includes Interstate 94 in Wisconsin between mile markers 18 and
40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4477 9197 4481 9213 4485 9215 4485 9229
      4489 9243 4500 9242 4505 9195
TIME...MOT...LOC 2231Z 273DEG 11KT 4496 9239

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BPH
Special weather statement, May 8, 5:46 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
546 PM CDT Mon May 8 2023

MNZ074-082-082315-
Brown MN-Watonwan MN-
546 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southeastern Brown
and northern Watonwan Counties through 615 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Sleepy Eye, or 15 miles southwest of New Ulm, moving
east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Hanska around 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4411 9489 4426 9484 4421 9440 4404 9444
TIME...MOT...LOC 2246Z 283DEG 29KT 4417 9470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

PEM
Local storm report, May 8, 6:24 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             EL PASO                 44.77N 92.34W
05/08/2023  M1.00 INCH       PIERCE             WI   TRAINED SPOTTER

&&

BPH
Local storm report, May 8, 6:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
637 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             1 E MADELIA             44.05N 94.39W
05/08/2023  M0.88 INCH       WATONWAN           MN   TRAINED SPOTTER

&&

BPH
Special weather statement, May 8, 7:01 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Mon May 8 2023

MNZ083-084-092-090030-
Waseca MN-Blue Earth MN-Faribault MN-
701 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of north central
Faribault, southeastern Blue Earth and southwestern Waseca Counties
through 730 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Good Thunder, or 16 miles south of Mankato, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mapleton around 710 PM CDT.

Other locations in the path of this storm include Minnesota Lake and
Waldorf.

This includes U.S. Highway 169 between mile markers 28 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4391 9423 4406 9413 4399 9364 4370 9385
TIME...MOT...LOC 0001Z 289DEG 32KT 4394 9408

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

BPH
Local storm report, May 8, 7:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 PM CDT MON MAY 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             4 N MAIDEN ROCK         44.62N 92.30W
05/08/2023  M1.00 INCH       PIERCE             WI   TRAINED SPOTTER

            LOTS OF HAIL UP TO THE SIZE OF QUARTERS,
            LASTED FOR ABOUT 5 MINUTES.

&&

NDC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:08 PM CDTSpecial Weather StatementMPXSaint Croix37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.